Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

April 22, 2016Franklin County, North Carolina

NWS Raleigh, NC issued this special weather statement at Apr 22, 2016, 1:21 PM EDT for Franklin County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2016, 1:21 PM EDT (17:21 UTC)
Expired
Apr 22, 2016, 1:45 PM EDT
In force
24 min
Issued by
NWS Raleigh, NC

County Franklin County, NC

The radar

The Raleigh/Durham radar (KRAX), 35 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS82 KRAH 221721
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
121 PM EDT FRI APR 22 2016
 
NCZ026-041-221745-
WAKE   NC-FRANKLIN   NC-
121 PM EDT FRI APR 22 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN WAKE
AND WESTERN FRANKLIN COUNTIES UNTIL 145 PM EDT...

AT 120 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WAKE FOREST...OR 12 MILES NORTHEAST OF RALEIGH...MOVING NORTHEAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOUISBURG...WAKE FOREST...FRANKLINTON...BUNN...ROLESVILLE AND
YOUNGSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3588 7850 3599 7858 3620 7837 3595 7819
TIME...MOT...LOC 1720Z 238DEG 21KT 3594 7849 

$$

ELLIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 22, 12:40 PM EDT, 41 minutes earlier.

Area forecast discussion, Apr 22, 12:40 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1240 PM EDT FRI APR 22 2016

.SYNOPSIS...A COLD FRONT WILL MOVE SLOWLY EAST ACROSS CENTRAL NC
LATE TONIGHT THROUGH EARLY SATURDAY MORNING. HIGH PRESSURE WILL
BUILD INTO THE REGION BEHIND THE FRONT SATURDAY AFTERNOON
THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM FRIDAY...

MAIN ADJUSTMENTS THIS MORNING WERE TO RAISE POPS WHERE STEADY
SHOWERS ARE ONGOING OR IMMINENT. INCREASINGLY WARM AND MOIST SSW LOW
LEVEL FLOW IS PULLING ABOVE NORMAL PW INTO THE AREA (NEAR 1.5")...
AND DEEPENING FORCING FOR ASCENT (INCLUDING MODEST MID LEVEL
HEIGHT FALLS AND IMPROVING UPPER DIVERGENCE) AND MINOR INSTABILITY
WITH MIXING/HEATING WILL LEAD TO FURTHER DEVELOPMENT OF SHOWERS AND
ISOLATED STORMS THROUGH THE AFTERNOON... YIELDING SEVERAL HOURS OF
CATEGORICAL POPS AREAWIDE. WHILE QPF FROM THE CAMS STILL APPEARS
OVERDONE IN SPOTS... THE OVERALL TOTAL QPF APPEARS TO BE TRENDING A
BIT HIGHER THAN WAS DENOTED YESTERDAY... WITH OBSERVATIONS
INDICATING A QUARTER TO HALF INCH FOR MOST AREAS THROUGH TONIGHT
WITH LOCALLY HIGHER AMOUNTS. THE RISK OF THUNDER APPEARS MARGINAL
WITH RAP SURFACE CAPE PEAKING AT 200-500 J/KG NW TO SE... ALTHOUGH
DEEP LAYER SHEAR SHOULD BE IMPROVING IN THE EAST. WILL LEAVE IN A
MENTION OF ISOLATED THUNDER AREAWIDE... AND MONITOR CLOSELY FOR ANY
AREAS OF ENHANCED HEATING THAT MIGHT PUSH CAPE UP. OBSERVED TRENDS
AND HIGH RES GUIDANCE SHOW A SMALL TEMP CLIMB TODAY GIVEN THE CLOUDS
AND PRECIP... SO EXPECT HIGHS OF 69-78 NW TO SE. -GIH

EARLIER DISCUSSION FROM 335 AM: WATER VAPOR IMAGERY AT 07Z DEPICTS
WELL DEFINED S/W LIFTING E-NE OUT OF THE LOWER MS VALLEY. NEAR TERM
MODEL GUIDANCE HAS DECENT HANDLE ON THIS FEATURE...LIFTING IT ACROSS
OUR REGION LATER TODAY. THE APPROACH OF THIS SYSTEM INTERACTING WITH
AVAILABLE MOISTURE WILL TRIGGER SCATTERED-NUMEROUS
SHOWERS...INITIALLY OVER THE WESTERN PIEDMONT AFTER 9-10AM...AND
ACROSS THE BULK OF CENTRAL THIS AFTERNOON. MODEL GUIDANCE HAS
TRENDED DEEPER WITH THE LIFT THROUGH THE COLUMN...SUPPORTIVE OF
HIGHER RAINFALL AMOUNTS THAN SUGGESTED A COUPLE OF DAYS AGO. NOT
READY TO CLIMB ONBOARD THE GUIDANCE FROM WPC...SUGGESTING RAINFALL
TOTALS IN THE RDU AREA 1-1.33 INCHES TODAY AND TONIGHT. HAVE LEANED
TOWARD AMOUNTS GENERALLY IN THE HALF TO THREE-QUARTERS OF AN INCH
WITH POCKETS AROUND AN INCH. RAIN WILL BE WELCOMED FOR MOST FOLKS AS
MEASURABLE RAINFALL HAS NOT BEEN OBSERVED IN 8-9 DAYS. THUNDER
THREAT STILL APPEARS CONFINED TO AREAS ALONG AND EAST OF HIGHWAY 1
DURING PEAK HEATING THOUGH LOW LEVEL INSTABILITY MEAGER WITH SBCAPE
NO WORSE THAN A 1000-1200 J/KG AND MLCAPE AT OR BELOW 300 J/KG.0-6KM
BULK SHEAR INCREASES THIS AFTERNOON TO AROUND 35 KTS...SO EXPECT THE
SMATTERING OF SHOWERS THIS MORNING TO EVENTUALLY ORGANIZED INTO
BROKEN BAND OF SHOWERS BY MID AFTERNOON.

MAX TEMPS TODAY HIGHLY DEPENDENT UPON WHEN SHOWER COVERAGE
INCREASES. A DELAY IN THE ARRIVAL OF SHOWERS AT ANY ONE SPOT WILL
TRANSLATE TO WARMER HIGH TEMPS. USED A BLEND OF MOS
GUIDANCE...YIELDING MAX TEMPS LOWER 70S NW TO MID-UPPER 70S EAST-SE.

TONIGHT...MAY SEE A TEMPORARY LULL IN SHOWER COVERAGE DEVELOP LATE
IN THE DAY/EARLY EVENING AS S/W TRAVERSES ACROSS THE REGION. EXPECT
TO SEE AN UPTICK IN SHOWER COVERAGE AFTER SUNSET AS SFC COLD FRONT
ASSOCIATED WITH THE NORTHERN STREAM S/W APPROACHES/CROSSES OUR
REGION. THIS BAND OF  SHOWERS SHOULD EXIT THE PIEDMONT AROUND OR
SHORTLY AFTER MIDNIGHT...AND THE COASTAL PLAIN COUNTIES PRIOR TO
DAYBREAK SATURDAY. EXPECT PARTIAL CLEARING BEHIND THE EXITING FRONT
THOUGH RESIDUAL LOW LEVEL MOISTURE COUPLED WITH A LIGHT WIND REGIME
SUGGEST A GOOD POTENTIAL FOR LOW CLOUDS TO DEVELOP ACROSS THE AREA
OVERNIGHT. MIN TEMPS MID-UPPER 50S NW-LOWER 60S SE.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
AS OF 350 AM FRIDAY...

NORTHERN STREAM S/W CROSSES OVERHEAD SATURDAY. WHILE MOISTURE
BASICALLY CONFINED TO THE LOWEST 10K FEET...MID LEVEL LAPSE RATES
BETWEEN 6 AND 6.5 C/KM ALONG WITH HEATING SHOULD TRIGGER A FEW LOW
TOPPED SHOWERS IN THE LATE MORNING AND AFTERNOON HOURS. EXPECT
HIGHEST RISK FOR SHOWERS (1:4 CHANCE) OVER THE FAR NE PIEDMONT AND
THE COASTAL PLAIN. SHOWER THREAT SHOULD DIMINISH/END  PRIOR TO
SUNSET.

EARLY MORNING LOW CLOUDS SHOULD LIFT INTO A SCATTERED/BROKEN DECK BY
LATE MORNING. THE PARTIAL SUNSHINE AND A RELATIVELY MILD START TO
THE DAY SHOULD ALLOW TEMPS TO RECOVER INTO THE MID-UPPER
70S...WARMEST IN THE SW WHERE MORE SUN/FEWER (IF ANY) SHOWERS
EXPECTED.

HIGH PRESSURE OVER SOUTHERN SECTIONS OF ONTARIO/QUEBEC BUILDS SWD
INTO THE SOUTHERN APPALACHIANS SATURDAY NIGHT. THIS WILL LEAD TO
CLEARING SKIES AND SLIGHTLY COOLER TEMPS. MIN TEMPS BY EARLY SUNDAY
50-55 DEGREES.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 305 AM FRIDAY...

SUNDAY THROUGH MONDAY NIGHT: MID LEVEL RIDGING WILL BUILD BACK OVER
THE AREA FOR THE SECOND HALF OF THE WEEKEND INTO EARLY NEXT WEEK.
MEANWHILE SURFACE HIGH PRESSURE... INITIALLY LOCATED OVER THE REGION
TO START THE PERIOD WILL SHIFT TO THE COAST AND THEN OFFSHORE SUNDAY
EVENING INTO EARLY NEXT WEEK. THIS WILL RESULT IN A DRY AND WARMING
FORECAST FOR THIS TIME FRAME. HIGHS SUNDAY ARE EXPECTED TO RANGE
FROM THE LOWER 70S NE TO THE UPPER 70S SW. HIGHS MONDAY SHOULD BE A
COUPLE OF CATEGORIES WARMER WITH A SOUTHERLY RETURN FLOW AROUND
OFFSHORE HIGH PRESSURE. THUS... EXPECT HIGHS ON MONDAY WILL BE IN
THE LOWER TO MID 80S. LOWS WILL FOLLOW A SIMILAR TREND... INCREASING
EACH MORNING. LOWS ARE EXPECTED TO BE IN 50S FOR MONDAY MONDAY
MORNING... AND NEAR 60/LOWER 60S ON TUESDAY MORNING.

TUESDAY THROUGH THURSDAY: THE MID LEVEL RIDGE WILL HAVE FLATTENED BY
TUESDAY MORNING AS A S/W DISTURBANCE TRACKS EASTWARD ACROSS THE
GREAT LAKES AND NORTHEAST U.S. MONDAY NIGHT INTO TUESDAY. HOW THIS
SYSTEM INTERACTS WITH THE EASTERN CANADA DEEP MID/UPPER LEVEL LOW
WILL PLAY A ROLE ON HOW FAR SOUTH THE ASSOCIATED COLD FRONT (FROM
THE S/W TRACKING EAST ACROSS THE NORTHEASTERN U.S.) MEDIUM RANGE
MODELS HAVE STRUGGLED WITH HOW FAR SOUTH THE FRONT WILL MAKE IT NEXT
WEEK. THE 00Z/22ND GFS CONTINUES TO DRIVE THE FRONT SOUTHWARD
THROUGH THE AREA TUESDAY NIGHT INTO WEDNESDAY... WHILE THE 00Z/22ND
ECMWF STALLS THE FRONT JUST TO OUR NORTH AND NORTHEAST. THUS...
CONFIDENCE REMAINS LOW FOR TEMPS TUESDAY NIGHT ONWARD AND PRECIP
CHANCES FOR TUESDAY EVENING INTO WEDNESDAY. FOR NOW WILL GO WITH
ONLY A SLIGHT CHANCE OF SHOWERS AND STORMS FROM LATE TUESDAY THROUGH
WEDNESDAY. TEMPS WILL BE GREATLY DEPENDENT BY THE PLACEMENT OF THE
FRONT... WITH LIKELY A LARGE TEMPERATURE GRADIENT NEAR THE FRONT.
REGARDLESS THOUGH... TUESDAY LOOKS TO BE WARM... WITH HIGHS IN THE
MID TO UPPER 80S. WILL FOLLOW CLOSE TO WPC AND GO WITH HIGHS
WEDNESDAY RANGING FROM THE UPPER 70S NE TO UPPER 80S SW... WITH THE
COLD FRONT BISECTING THE AREA ON WEDNESDAY MORNING. LOWS ARE
EXPECTED TO RANGE FROM THE MID TO UPPER 50S TO THE LOWER 60S.

THE NEXT COLD FRONT IS EXPECTED TO APPROACH THE AREA ON THURSDAY WITH
INCREASING CHANCES FOR SHOWERS AND STORMS... WITH HIGHS NEAR 80
NORTH TO THE MID TO UPPER 80S SOUTH... WITH THE STALLED FRONT
EXPECTED TO BE TO THE NORTH OF THE AREA BY THURSDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1240 PM FRIDAY...

DIFFICULT AVIATION FORECAST AS ROUNDS OF SHOWERS AND ISOLATED STORMS
WILL LEAD TO WIDELY VARYING CIGS/VSBYS FOR THE NEXT 12-15 HOURS. A
WARM MOIST FLOW FROM THE SW ALONG WITH AN APPROACHING COLD FRONT AND
UPPER LEVEL DISTURBANCE WILL GENERATE INCREASING COVERAGE OF SHOWERS
AT ALL TERMINALS THROUGH THIS AFTERNOON. IFR TO LOW-END MVFR CIGS
BETWEEN 500 AND 1500 FT AGL ARE LIKELY WITHIN THE MODERATE TO HEAVY
SHOWERS WITH IFR VSBYS... AND WHEN RAIN IS LIGHT OR ABSENT... THE
LOWER CLOUDS WILL BECOME SCATTERED WITH VFR CIGS ABOVE 4KFT AGL AND
MVFR-VFR VSBYS. THE BEST CHANCE FOR DOMINANT SUB-VFR CONDITIONS ARE
18-22Z AND 01Z-05Z AT RDU/FAY/RWI... AND 22Z-02Z AT INT/GSO. A
THUNDERSTORM IS POSSIBLE THIS AFTERNOON... MAINLY AT RDU/FAY/RWI.
THE SHOWERS WILL BE ON A DIMINISHING TREND IN COVERAGE AND INTENSITY
FROM WEST TO EAST LATER THIS EVENING INTO THE OVERNIGHT HOURS (03Z-
08Z)... BUT WITH LIGHT SURFACE WINDS AND HIGH HUMIDITY LINGERING
OVER CENTRAL NC AHEAD OF THE COLD FRONT... LOWER CIGS (AGAIN IN THE
500-1500 AGL RANGE) IN THE FORM OF BROKEN SHALLOW STRATUS CLOUDS ARE
LIKELY TO RE-DEVELOP TONIGHT AS THE RAIN TAPERS DOWN... AND ISOLATED
POCKETS OF MVFR-IFR VSBYS ARE POSSIBLE AS WELL. THESE LOW CLOUDS
WILL DISPERSE AND LIFT... LEADING TO VFR-DOMINANT CONDITIONS
AT ALL SITES AFTER 14Z SAT.

LOOKING BEYOND 18Z SAT... A FEW SHOWERS ARE POSSIBLE ESPECIALLY AT
NORTHERN TERMINALS SAT AFTERNOON BUT ANY SUB-VFR CONDITIONS WOULD BE
VERY BRIEF. OTHERWISE... THE COLD FRONT WILL FINALLY DROP SE THROUGH
THE AREA SAT NIGHT WITH HIGH PRESSURE BUILDING INTO AND OVER THE
AREA SUN/MON BEFORE SHIFTING OFFSHORE THROUGH MIDWEEK... LEADING TO
VFR CONDITIONS AND A WARMING TREND SUN INTO TUE. AN APPROACHING
BACKDOOR FRONT MAY BRING A FEW SHOWERS TO NORTHERN TERMINALS TUE
NIGHT/WED BUT VFR CONDITIONS SHOULD STILL PREVAIL. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS/HARTFIELD
NEAR TERM...HARTFIELD/WSS
SHORT TERM...WSS
LONG TERM...BSD
AVIATION...HARTFIELD
Hazardous weather outlook, Apr 22, 3:52 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
352 AM EDT FRI APR 22 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
352 AM EDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 22, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
121 PM EDT FRI APR 22 2016

NCZ026-041-221745-
WAKE   NC-FRANKLIN   NC-
121 PM EDT FRI APR 22 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN WAKE
AND WESTERN FRANKLIN COUNTIES UNTIL 145 PM EDT...

AT 120 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WAKE FOREST...OR 12 MILES NORTHEAST OF RALEIGH...MOVING NORTHEAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOUISBURG...WAKE FOREST...FRANKLINTON...BUNN...ROLESVILLE AND
YOUNGSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3588 7850 3599 7858 3620 7837 3595 7819
TIME...MOT...LOC 1720Z 238DEG 21KT 3594 7849

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:55 PM EDTSpecial Weather StatementRAHMoore50 min
Apr 22, 2:08 PM EDTAreal Flood AdvisoryRAHDurham, Franklin, Granville, Wake3 hr
Apr 22, 2:32 PM EDTSpecial Weather StatementRAHHoke43 min
Apr 22, 2:58 PM EDTSpecial Weather StatementRAHHarnett62 min
Apr 22, 4:13 PM EDTSpecial Weather StatementRAHJohnston47 min
Apr 22, 4:50 PM EDTSpecial Weather StatementRAHWilson55 min
Apr 22, 6:24 PM EDTSpecial Weather StatementRAHSampson66 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.